Heavy Rain, Sedgwick
- When
- August 8, 5:00 AM CST to August 9, 5:00 AM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Reported by
- COOP Observer
- Coordinates
- 37.870, -97.660
Rainfall total for the past 24 hours of 2.73 inches.
Narrative will be added later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Narrative will be added later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 2:01 AM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 301 AM CDT Tue Aug 8 2023 Forecast Highlights: * ALERT...Potential for damaging to significant damaging winds from a forward propagating MCS to affect central/eastern Kansas late tonight into Wednesday morning * Heat looks to return on Friday with heat indices possibly approaching 105 in the afternoon * A couple rounds of storms could affect the region during the Friday night through Monday period. .SHORT TERM...(Today through Thursday night) Issued at 259 AM CDT Tue Aug 8 2023 Current satellite water vapor imagery shows the healthy upper level wave we have been watching the past few days now over Idaho. This system will continue it's southeast track across the Rockies and reach Colorado late tonight. Induced low level moist upslope flow ahead of this wave will spark off storms over western Nebraska and eastern Colorado late this afternoon/evening. This activity will spread east tonight with upscale growth into a forward propagating MCS capable of producing damaging to significant damaging winds(60- 80mph). This is due to combination of stronger than normal low level jet feeding/leading, 0-10km bulk shear over 70kts, and instability being higher tonight compared to last night. The timing of the MCS complex looks to affect central Kansas late tonight and reach eastern Kansas by Wednesday morning. The strength of the convective outflow/atmospheric overturning from overnight activity looks to disrupt the recovery/setup for Wednesday afternoon with severe weather area likely being east of Kansas. Dry weather looks to prevail for Wednesday afternoon and Thursday in the wake of Tuesday night/early morning Wednesday event. .LONG TERM...(Friday through Monday) Issued at 259 AM CDT Tue Aug 8 2023 Friday looks like it could the hottest day of the week with heat indices possibly approaching heat advisory levels. Meanwhile a west/northwest flow regime aloft looks to prevail this period with models showing a couple embedded upper level waves traveling through. This could spark off a few rounds of mainly night time storms across the area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1156 PM CDT Mon Aug 7 2023 A cluster of showers and thunderstorms will continue moving southeast overnight, impacting portions of central and southern Kansas. Modest mid-level warm advection may allow activity to fester a bit longer than expected, but for the 06z TAFs ended precipitation mention by 08-10z. Attention then turns to Tuesday night, as we are expecting a strong to severe thunderstorm complex or two to race east across portions of central and northern Kansas. Thinking this threat will be mainly after 06z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 70 87 65 / 30 70 30 10 Hutchinson 89 67 85 63 / 20 80 30 10 Newton 88 69 85 64 / 20 80 30 10 ElDorado 88 69 87 64 / 20 70 40 10 Winfield-KWLD 88 71 88 65 / 30 50 20 10 Russell 88 64 84 62 / 20 80 20 0 Great Bend 87 64 84 61 / 20 80 20 0 Salina 90 68 84 65 / 20 80 40 10 McPherson 89 66 84 63 / 20 80 30 10 Coffeyville 89 71 90 66 / 40 50 70 20 Chanute 88 71 86 66 / 20 50 70 20 Iola 89 69 84 65 / 20 50 70 20 Parsons-KPPF 89 71 89 66 / 30 50 70 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 358 AM CDT Tue Aug 8 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 AM CDT Tue Aug 8 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A complex of thunderstorms is expected to move eastward across the region late night. Severe weather is likely over central Kansas with damaging to significant damaging winds of 60 to 80 mph possible, and dime to quarter size hail. The primary severe threat is north of a line from Hutchinson to Emporia. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms could affect southeast Kansas Wednesday morning with damaging winds as the main risk. Additional thunderstorm chances could affect the region for Friday through Monday. Strong to severe storms are possible during these periods. Heat indices may approach 105 on Friday across much of central, south-central, and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1204 AM CDT Tue Aug 8 2023
KSZ091-080530-
Harper KS-
1204 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southern Harper
County through 1230 AM CDT...
At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Attica, moving southeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Attica, Bluff City, Freeport and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 9835 3714 9833 3725 9832 3721 9781
3700 9780 3700 9814
TIME...MOT...LOC 0504Z 293DEG 42KT 3715 9825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
1214 AM CDT Tue Aug 8 2023
KSZ092-080545-
Sumner KS-
1214 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Sumner
County through 1245 AM CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wellington, moving southeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, South Haven, Geuda Springs, Mayfield and Perth.
This includes Interstate 35 between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 9765 3729 9754 3719 9715 3700 9715
3700 9738
TIME...MOT...LOC 0514Z 293DEG 42KT 3718 9750
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MCGUIREThe Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
25 heavy rain, 2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Rainfall total for the past 24 hours of 2.73 inches.
Rainfall in the past 24hours of 3.23 inches.
Rainfall in the past 24hours of 2.40 inches.
Rainfall in the past 24hours of 2.46 inches.
Rainfall total for the past 24 hours of 2 inches.
Rainfall in the past 24hours of 2.15 inches.
Rainfall in the past 24hours of 3.17 inches.
Rainfall in the past 24hours of 2.68 inches.
Rainfall in the past 24hours of 2.40 inches.
Rainfall in the past 24hours of 3.20 inches.
Rainfall in the past 24hours of 2.46 inches.
Rainfall in the past 24hours of 2.60 inches.
Rainfall in the past 24hours of 2.97 inches.
Rainfall in the past 24hours of 2.68 inches.
Rainfall in the past 24hours of 2.23 inches.
Rainfall in the past 24hours of 2.10 inches.
Rainfall in the past 24hours of 3.20 inches.
Rainfall in the past 24hours of 2.90 inches.
Rainfall in the past 24hours of 2.41 inches.
Rainfall in the past 24hours of 2.10 inches.
Rainfall in the past 24hours of 2.18 inches.
Rainfall in the past 24hours of 2.30 inches.
Rainfall in the past 24hours of 2.91 inches.
Rainfall in the past 24hours of 2.78 inches.
Rainfall total for the past 24 hours of 2.44 inches.
One inch hail report.
Multiple Roads flooding the city of Great Bend. Numerous cars flooded out. Some water considered fast moving.
Multiple roads flooded in Hoisington. Fast moving water noted.
Reported from personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133321, 1133322, 1133323, 1133324, 1133319, 1133325, 1133326, 1133327, 1133328, 1133329, 1133330, 1133331, 1133332, 1133333, 1133334, 1133335, 1133337, 1133339, 1133341, 1133344, 1133343, 1133342, 1133338, 1133340, 1133320, 1133318, 1133316, 1133317, 1133336.